Advanced Search
MyIDEAS: Login to save this paper or follow this series

Center Manifold, Stability, and Bifurcations in Continuous Time Macroeconometric Systems

Contents:

Author Info

  • William A. Barnett

    (Washington University in St. Louis)

  • Yijun He

    (Washington University in St. Louis)

Abstract

This paper is a follow-on to our earlier paper, "Bifurcations in Continuous-Time Macroeconomic Systems." In this paper, we determine the stability properties of the UK continuous time macroeconometric model on its bifurcation boundaries and we test the null hypothesis that the model's parameters are inside the model's unstable region. We then attach to the model Bergstrom's recommended stabilization policy rule. We find that for most settings of his policy rule's parameters, the model's stable region becomes smaller. Hence the policy may be counter- productive. To the degree that "stabilization policy" is interesting, its intent must be to stabilize a system that is not stable. This is bifurcation. Hence stabilization policy only can be understood as bifurcation selection. We find that selection of a policy that will produce successful bifurcation from the model's unstable region to its stable region is much more difficult than previously believe. If in fact the economy is unstable without policy, the selection of successful stabilization policy is an exercise in a very difficult area of complex dynamics. Since Berstrom is one of the originators of the Bergstrom-Wymer-Nowman model, Bergstrom's choice of stabilization policy cannot be viewed as uninformed. We do find that a policy produced from optimal control theory is capable of bifurcating the system successfully from its unstable region to the stable region. But the form of the resulting policy rule is far too complicated to be of practical use. In addition, such a policy, even if implemented, cannot reasonably be viewed as robust to model specification error, since issues regarding the Lucas critique and time inconsistency (Kydland and Prescott) suggest the need for caution in any assumption of robustness to specification error, when such experiments condition upon a structural model.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://128.118.178.162/eps/mac/papers/9901/9901002.pdf
Download Restriction: no

File URL: http://128.118.178.162/eps/mac/papers/9901/9901002.ps.gz
Download Restriction: no

Bibliographic Info

Paper provided by EconWPA in its series Macroeconomics with number 9901002.

as in new window
Length: 29 pages
Date of creation: 21 Jan 1999
Date of revision:
Handle: RePEc:wpa:wuwpma:9901002

Note: Type of Document - pdf and ps zip; prepared on UNIX Sparc, pdf and ps; pages: 29 ; figures: included. Using the UK continuous time macroeconometric model, we explore its stability properties, its bifurcation boundaries, and its properties under stabilization policy. Earlier work by Grandmont and others has shown that complex dynamics of various forms can be produced by simple models that have no policy relevancy. We use the UK continuous time macroeconometric model to permit similar analysis with a model that has policy relevancy.
Contact details of provider:
Web page: http://128.118.178.162

Related research

Keywords: bifurcation stabilization policy instability;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Bergstrom, A. R. & Nowman, K. B. & Wymer, C. R., 1992. "Gaussian estimation of a second order continuous time macroeconometric model of the UK," Economic Modelling, Elsevier, vol. 9(4), pages 313-351, October.
  2. Barnett, William A. & Serletis, Apostolos & Serletis, Demitre, 2012. "Nonlinear and Complex Dynamics in Economics," MPRA Paper 41245, University Library of Munich, Germany.
  3. William A. Barnett & A. Ronald Gallant & Melvin J. Hinich & Jochen A. Jungeilges & Daniel T. Kaplan & Mark J. Jensen, 1996. "A Single-Blind Controlled Competition among Tests for Nonlinearity and Chaos," Econometrics 9602005, EconWPA, revised 20 Sep 1996.
  4. Grandmont, Jean-Michel, 1994. "Expectations formation and stability of large socioeconomic systems," CEPREMAP Working Papers (Couverture Orange) 9424, CEPREMAP.
  5. Bergstrom, A. R. & Nowman, K. B. & Wandasiewicz, S., 1994. "Monetary and fiscal policy in a second-order continuous time macroeconometric model of the United Kingdom," Journal of Economic Dynamics and Control, Elsevier, vol. 18(3-4), pages 731-761.
  6. Grandmont, Jean-Michel, 1985. "On Endogenous Competitive Business Cycles," Econometrica, Econometric Society, vol. 53(5), pages 995-1045, September.
  7. Goenka, Aditya & Kelly, David L. & Spear, Stephen E., 1998. "Endogenous Strategic Business Cycles," Journal of Economic Theory, Elsevier, vol. 81(1), pages 97-125, July.
  8. Nieuwenhuis, Herman J. & Schoonbeek, Lambert, 1997. "Stability and the structure of continuous-time economic models," Economic Modelling, Elsevier, vol. 14(3), pages 311-340, July.
  9. Benhabib, Jess & Nishimura, Kazuo, 1979. "The hopf bifurcation and the existence and stability of closed orbits in multisector models of optimal economic growth," Journal of Economic Theory, Elsevier, vol. 21(3), pages 421-444, December.
  10. Medio,Alfredo & Gallo,Giampaolo, 1995. "Chaotic Dynamics," Cambridge Books, Cambridge University Press, number 9780521484619.
  11. Herbert E. Scarf, 1959. "Some Examples of Global Instability of the Competitive Equilibrium," Cowles Foundation Discussion Papers 79, Cowles Foundation for Research in Economics, Yale University.
  12. Engelbert Dockner & Gustav Feichtinger, 1991. "On the optimality of limit cycles in dynamic economic systems," Journal of Economics, Springer, vol. 53(1), pages 31-50, February.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:wpa:wuwpma:9901002. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.